Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 3, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Feb 16, 2023, 3:42 PM CST for Giles County, Lawrence County, Maury County, Tennessee. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2023, 3:42 PM CST (21:42 UTC)
- Expired
- Feb 16, 2023, 4:15 PM CST
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Giles County, TN, Lawrence County, TN, Maury County, TN
The radar
The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 3:45 PM CST | TSTM WND DMG | 7 W Lawrenceburg, TN | DAMAGE TO HOMES AND TREES DOWN NEAR NORTH BRADLEY RD AND MT LEBANON RD. POSSIBLE TORNADO. |
| Feb 16, 3:45 PM CST | TSTM WND DMG | 7 W Lawrenceburg, TN | DAMAGE TO HOMES AND TREES DOWN NEAR NORTH BRADLEY RD AND MT LEBANON RD. POSSIBLE TORNADO. |
| Feb 16, 3:54 PM CST | TSTM WND DMG | Ethridge, TN | DAMAGE TO BUILDINGS AND TREES DOWN IN AND AROUND ETHRIDGE. POSSIBLE TORNADO. |
| Feb 16, 3:54 PM CST | TSTM WND DMG | Ethridge, TN | DAMAGE TO BUILDINGS AND TREES DOWN IN AND AROUND ETHRIDGE. POSSIBLE TORNADO. |
| Feb 16, 3:57 PM CST | TORNADO | 1 Ne Ethridge, TN | AN EF0 TORNADO TOUCHED DOWN IN ETHRIDGE NORTH OF BREWER ROAD AND MOVED NORTHEAST, BLOWING THE STOREFRONT OFF A BUILDING ON HIGHWAY 43. CONTINUING NORTHEAST, THE TORNADO SNAPPED AND UPROOTED NUMEROUS TREES ALONG RUSHING ROAD AND CAUSED MINOR DAMAGE TO A FEW HOM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 12:00 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
861
WFUS54 KOHX 162142
TOROHX
TNC055-099-119-162215-
/O.NEW.KOHX.TO.W.0003.230216T2142Z-230216T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
342 PM CST Thu Feb 16 2023
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Northern Lawrence County in Middle Tennessee...
South central Maury County in Middle Tennessee...
Northwestern Giles County in Middle Tennessee...
* Until 415 PM CST.
* At 342 PM CST, a severe thunderstorm capable of producing a
tornado was located 5 miles west of Lawrenceburg, moving northeast
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northern Lawrence, south central Maury and northwestern Giles
Counties, including the following locations... Ethridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3518 8748 3529 8755 3551 8715 3531 8698
TIME...MOT...LOC 2142Z 244DEG 37KT 3527 8743
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Shamburger2 follow-up statements
865
WWUS54 KOHX 162151
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
351 PM CST Thu Feb 16 2023
TNC055-099-119-162215-
/O.CON.KOHX.TO.W.0003.000000T0000Z-230216T2215Z/
Lawrence TN-Maury TN-Giles TN-
351 PM CST Thu Feb 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
NORTHEASTERN LAWRENCE...SOUTH CENTRAL MAURY AND NORTHWESTERN GILES
COUNTIES...
At 350 PM CST, a confirmed tornado was located 3 miles southwest of
Ethridge , moving northeast at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Emergency management confirmed tornado. At 348 pm reported
houses damaged on North Bradley Road and Mt Leabon Road
with this storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
North Lawrenceburg and Ethridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3532 8744 3551 8715 3531 8698 3523 8737
TIME...MOT...LOC 2150Z 244DEG 36KT 3531 8733
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Shamburger507
WWUS54 KOHX 162205
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
405 PM CST Thu Feb 16 2023
TNC055-099-119-162215-
/O.CON.KOHX.TO.W.0003.000000T0000Z-230216T2215Z/
Lawrence TN-Maury TN-Giles TN-
405 PM CST Thu Feb 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
NORTHEASTERN LAWRENCE...SOUTH CENTRAL MAURY AND NORTHWESTERN GILES
COUNTIES...
At 404 PM CST, a confirmed tornado was located 7 miles southeast of
Summertown, or 12 miles northeast of Lawrenceburg, moving northeast
at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Emergency management confirmed tornado. At 402 PM...damage
was reported in Ethridge from this storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Lawrence, south central Maury and northwestern Giles
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3538 8730 3551 8715 3537 8703 3532 8723
TIME...MOT...LOC 2204Z 239DEG 35KT 3539 8719
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
ShamburgerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 2:58 PM CST, 44 minutes earlier.
Area forecast discussion, Feb 16, 2:58 PM CST, 44 minutes before
Area Forecast Discussion National Weather Service Nashville TN 258 PM CST Thu Feb 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday Night) Issued at 257 PM CST Thu Feb 16 2023 Continuing to monitoring a line of showers and thunderstorms moving across locations generally around and west of I-65 Corridor currently. A tornado watch continues for entire mid state region through 7 PM CST tonight. Although no convective warnings currently in effect, severe weather threat is certainly not over with strong to damaging winds, large hail, possibility of isolated tornadoes, and brief heavy downpours resulting in potential of localized flooding continues through early evening hours. Still looks like bulk of showers and thunderstorms will push east of Cumberland Plateau Region during early overnight hours tonight. CONSShort continues to initialize best and continues to depict most realistic weather pattern evolution through remainder of tonight. As for temperatures, lows will fall into the 30s tonight. After all these showers and thunderstorms, dry conditions will prevail Friday into Friday night. Seasonally cool highs are expected on Friday with lows bottoming out in 20s Friday night. && .LONG TERM... (Saturday through next Thursday) Issued at 257 PM CST Thu Feb 16 2023 Dry and cooler conditions will continue to prevail through upcoming weekend. Difference in timing of global models continue, but all in all, and unsettled weather pattern looks to be in store for mid state region from Washingtons Birthday through much of next work week with isolated to scattered showers and thunderstorms possible. Temperatures will continue to be quite seasonably mild. && .AVIATION... (18Z TAFS) Issued at 1212 PM CST Thu Feb 16 2023 CKV/BNA/MQY/CSV...Significant variability in terminal forecasts thru at least 17/01Z per convective line progression W to E across mid state region. Thus expect numerous admendments to terminal forecasts per multiple fluctuations in sustained wind speeds/gusts, vsbys, shwrs &/or tstms, and ceiling heights. On whole, generally VFR ceilings outside of shwrs/tstms. MVFR to IFR ceilings during convection at or in vcnty of terminals thru at least 17/01Z. Sustained sfc winds will slowly veer from initially S/SW to N thru 17/18Z especially after sfc frontal passage across entire mid state region after 17/06Z. Generally sustained wind speeds around 15kts with gusts to around 30kts possible at times. MVFR ceilings expected to continue 17/01Z-17/18Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 35 39 24 49 / 90 10 0 0 Clarksville 32 38 23 50 / 30 10 0 0 Crossville 33 36 20 50 / 100 10 0 0 Columbia 34 40 21 50 / 90 10 0 0 Cookeville 35 37 22 50 / 100 10 0 0 Jamestown 33 36 21 49 / 100 10 0 0 Lawrenceburg 35 41 22 51 / 100 10 0 0 Murfreesboro 36 40 21 50 / 100 10 0 0 Waverly 33 38 22 48 / 50 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JB Wright LONG TERM....JB Wright AVIATION.....JB Wright
Hazardous weather outlook, Feb 16, 12:52 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 1252 PM CST Thu Feb 16 2023 TNZ005>011-023>034-056>066-075-077>080-093>095-171000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 1252 PM CST Thu Feb 16 2023 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...This afternoon and tonight. Strong to severe storms will be possible through early evening hours tonight. Strong to damaging wind gusts will be the primary threat, but isolated tornadoes, large hail, as well as heavy rain leading to flooding will also be possible. The threat of severe weather will come to an end with the passing of a cold front this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please relay any information about observed severe weather to the NWS while following all local and state guidelines. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 Inch Winds > 50 MPH(Measured) Structural Damage Trees or Power Lines Down 12/JB Wright
In the hours before
Local storm report, Feb 16, 1:36 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HEAVY RAIN 6 WNW DOVER 36.51N 87.95W
02/16/2023 M3.28 INCH STEWART TN MESONET
MESONET STATION STHT1 DOVER STILLY HOLLOW.
&&
SHAMBURGERLocal storm report, Feb 16, 2:08 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 S WAVERLY 36.02N 87.77W
02/16/2023 E1.00 INCH HUMPHREYS TN LAW ENFORCEMENT
FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
SOUTH OF WAVERLY.
&&
SHAMBURGERLocal storm report, Feb 16, 2:15 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 3 SE MCEWEN 36.07N 87.61W
02/16/2023 E1.50 INCH HUMPHREYS TN EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED ON
HURRICANE CREEK ROAD.
&&
SHAMBURGERLocal storm report, Feb 16, 2:19 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 S WAVERLY 36.00N 87.77W
02/16/2023 E1.50 INCH HUMPHREYS TN PUBLIC
TWITTER PHOTO SHOWED PING PONG BALL SIZE
HAIL NEAR HURRICANE MILLS.
&&
SHAMBURGERLocal storm report, Feb 16, 2:20 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 4 NNE DOVER 36.53N 87.82W
02/16/2023 STEWART TN EMERGENCY MNGR
DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD
DUE TO FLOODING APPROACHING BUILDING.
1216 PM FLASH FLOOD 6 SW DOVER 36.41N 87.92W
02/16/2023 STEWART TN EMERGENCY MNGR
UPPER STANDING ROCK ROAD CLOSED DUE TO
FLOODING.
1226 PM HEAVY RAIN 6 WNW DOVER 36.51N 87.95W
02/16/2023 M3.28 INCH STEWART TN MESONET
MESONET STATION STHT1 DOVER STILLY HOLLOW.
0140 PM HAIL 6 S WAVERLY 36.00N 87.77W
02/16/2023 E1.50 INCH HUMPHREYS TN PUBLIC
TWITTER PHOTO SHOWED PING PONG BALL SIZE
HAIL NEAR HURRICANE MILLS.
0140 PM HAIL 5 S WAVERLY 36.02N 87.77W
02/16/2023 E1.00 INCH HUMPHREYS TN LAW ENFORCEMENT
FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
SOUTH OF WAVERLY.
0153 PM HAIL 3 SE MCEWEN 36.07N 87.61W
02/16/2023 E1.50 INCH HUMPHREYS TN EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED ON
HURRICANE CREEK ROAD.
&&
SHAMBURGERLocal storm report, Feb 16, 3:32 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM LIGHTNING HERMITAGE 36.20N 86.62W
02/16/2023 DAVIDSON TN EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING AND ON FIRE IN
HERMITAGE. FIRE DEPT RESPONDING.
&&
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 11:28 PM CST | Special Weather Statement | OHX | Trousdale | 32 min |
| Feb 15, 11:35 PM CST | Special Weather Statement | OHX | Williamson | 25 min |
| Feb 15, 11:57 PM CST | Special Weather Statement | OHX | Wilson | 33 min |
| Feb 16, 12:07 AM CST | Special Weather Statement | OHX | Stewart | 38 min |
| Feb 16, 12:45 AM CST | Special Weather Statement | OHX | Williamson | 30 min |
| Feb 16, 12:49 AM CST | Areal Flood Advisory | OHX | Hickman, Humphreys, Perry | 116 min |
| Feb 16, 6:01 AM CST | Areal Flood Advisory | OHX | Houston, Humphreys, Montgomery, Robertson, Stewart | 4 hr |
| Feb 16, 9:58 AM CST | Areal Flood Advisory | OHX | Montgomery, Stewart | 2 hr |
| Feb 16, 11:54 AM CST | Flash Flood Warning | OHX | Houston, Montgomery, Stewart | 4 hr |
| Feb 16, 1:19 PM CST | Tornado Warning | OHX | Humphreys | 41 min |
| Feb 16, 1:50 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 25 min |
| Feb 16, 2:59 PM CST | Severe Thunderstorm Warning | OHX | Davidson | 18 min |
| Feb 16, 3:27 PM CST | Areal Flood Advisory | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 2 hr |
| Feb 16, 3:36 PM CST | Areal Flood Advisory | OHX | Bedford, Lewis, Marshall, Maury, Rutherford, Williamson | 114 min |
| Feb 16, 3:39 PM CST | Areal Flood Advisory | OHX | Giles, Lawrence, Marshall, Maury | 3 hr |
| Feb 16, 4:35 PM CST | Tornado Warning | OHX | Bedford, Marshall | 12 min |
| Feb 16, 4:56 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall | 34 min |
| Feb 16, 5:00 PM CST | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Wilson | 30 min |
| Feb 16, 5:01 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 44 min |
| Feb 16, 5:18 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 27 min |
| Feb 16, 5:28 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith, Wilson | 11 min |
| Feb 16, 5:54 PM CST | Severe Thunderstorm Warning | OHX | DeKalb, Van Buren, Warren, White | 23 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.